Presented at the Meeting of the Middle Section of the American Laryngological, Rhinological and Otological Society, Inc., Omaha, Neb., January 21, 1995.
Ototoxicity Resulting From Combined Administration of Cisplatin and Gentamicin†
Version of Record online: 4 JAN 2009
Copyright © 1996 The Triological Society
Volume 106, Issue 4, pages 401–406, April 1996
How to Cite
Riggs, L. C., Brummett, R. E., Guitjens, S. K. and Matz, G. J. (1996), Ototoxicity Resulting From Combined Administration of Cisplatin and Gentamicin. The Laryngoscope, 106: 401–406. doi: 10.1097/00005537-199604000-00003
- Issue online: 4 JAN 2009
- Version of Record online: 4 JAN 2009
The hypothesis that cisplatin can augment the ototoxicity of gentamicin was tested. Seven groups of 11 guinea pigs each were given a single dose of cisplatin either alone or 14 days before, at the beginning, midway through, or at the end of a course of gentamicin administered daily for 14 days. Blood and perilymph gentamicin and cisplatin concentrations were determined in three of the animals from each group. Auditory damage was determined in the remaining 8 animals electrophysiologically by measuring the compound action potential and alternating-current cochlear potential. Hair cell damage was determined using the surface preparation technique. An augmented ototoxic effect occurred when the cisplatin was given early in the 14-day course of gentamicin and did not occur when it was given at the end of treatment.